Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cardiovasc Drugs Ther. 2003 Sep-Nov;17(5-6):459-65.

A comprehensive description of muscle symptoms associated with lipid-lowering drugs.

Author information

  • 1Department of Endocrinology, Hôpital de La Pitié-Salpétrière, Assistance Publique-Hôpitaux de Paris, 83 Bd de L'Hôpital, 75013 Paris, France. sylvia.franc@free.fr

Abstract

A spectrum of disease from myalgia to rhabdomyolysis exists as classic side-effect of lipid-lowering treatment (LLT). While myopathy has generated considerable interest, mild musculo-skeletal symptoms are poorly assessed.

OBJECTIVE:

To report on the muscular side-effects of LLT with a particular focus on the overlooked milder ones.

METHODS:

Hyperlipidemic patients under LLT and complaining of muscle symptoms were asked to complete a self administered questionnaire. Among the 815 adult hyperlipidemic patients under LLT and referred to the cardiovascular prevention unit of La Pitie Hospital, 165 patients answered that they experienced, or had experienced, muscle symptoms which they attributed to the LLT. One hundred and thirty three of these completed and returned a self-administered questionnaire.

RESULTS:

A clear chronological link between symptoms and the LLT was revealed, either because they appeared soon after drug initiation or because of an improvement after drug withdrawal. While cramps and stiffness were the most frequent symptoms, tendonitis-associated pain was surprisingly common, reported in almost half the cases. Pain was often diffuse with a focus on a given location, mainly lower limbs. 39% of patients had used analgesics for pain relief. Unpredictably, a majority of patients reported pain during rest and the lying position. In a number of cases, a family history of pain under LLT was revealed.

CONCLUSION:

The impact of these mild symptoms on daily activities might not be negligible in a subset of patients. The role and importance of a genetic background predisposing to low-grade myopathy deserves further investigation.

PMID:
15107601
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk